Aspirin is a non-steroidal, anti-inflammatory medication that has beneficial effects including, but not limited to, anti-platelet, anti-inflammatory, and analgesic properties. But at the same time this medication can be toxic.
Once an aspirin has been ingested it forms salicylic acid which is distributed throughout the body. If enough is ingested, aspirin poisoning, or toxicity, occurs which can have serious and even fatal consequences.
When giving aspirin to a dog (or cat)it is important that the pet owner follow their veterinarian's orders to the letter. It is not advisable for any pet owner to administer aspirin without first consulting with their veterinarian.
Symptoms of Aspirin Poisoning
Usually one of the first, and most noticeable, signs of aspirin poisoning is a lack of appetite in your dog. Your dog may also show signs of vomiting and diarrhea.
More severe signs would include digestive problems or discomfort brought about by intestinal hemorrhaging due to ulceration in the stomach and small intestines. Also, the dog may have trouble walking and appear weak and uncoordinated because aspirin can affect the central nervous system of animals. It is at this point that your pet's life is in the most danger as sudden death can occur.
Nontoxic levels of aspirin can also produce the symptoms of aspirin poisoning. That is why owners should closely monitor the dog for any digestive problems or changes in behavior. If so the pet owner should take their dog to the veterinarian immediately.
If the animal has ingested a significant amount of aspirin it will definitely need emergency treatment.
Diagnosing Aspirin Poisoning
If an animal is suspected of ingesting aspirin the veterinarian will take blood samples to help in the assessment of serum chemistries as well as cell counts.
Dogs that have ingested aspirin are usually anemic and their blood electrolyte levels are abnormal.
Additional blood may also be taken to determine the clotting ability of the blood.
Treating Aspirin Poisoning
Time is of the essence when treating aspirin poisoning. If it has been less than 12 hours since the ingestion of aspirin the veterinarian can reduce the levels of concentration of aspirin in the body of the animal with a prescribed treatment of decontamination. For the animal, the sooner treatment begins, the better.
One of the first steps in suspected cases of aspirin poisoning is for the pet owner to call the veterinarian's emergency number. The veterinarian may instruct the pet owner to induce vomiting at home before coming to the clinic for treatment. By inducing vomiting you will aid in the removal of as much aspirin as possible. This can also be accomplished by pumping the animal's stomach at the clinic.
After the animal's stomach has been pumped, the veterinarian may also administer activated charcoal to absorb the remaining aspirin in the stomach.
If it has been more than 12 hours after the animal has ingested the aspirin and the initial emergency care has be given as described above, the animal may need to remain at the veterinarian clinic for a day or two to undergo further detoxing.
During the treatment of aspirin poisoning the veterinarian may also administer other medications to encourage healing as well as to protect the gastrointestinal lining of the stomach and intestines.
In severe cases of aspirin poisoning the animal may also be given fluids and other supportive treatments. For these cases the animal will be hospitalized and have additional blood analysis done until the dog is stable.
Aspirin is often used for various clinical reasons. Aspirin can be prescribed to relieve pain, as an anti-inflammatory, an anti-platelet agent, and to lower the body temperature of the patient.
If the veterinarian prescribes aspirin for use in a chronic condition, such as to prevent a blockage of the blood vessel (arterial thromboembolism), it is absolutely important that the pet owner follow the veterinarian's directions exactly as prescribed.
If the dog is susceptible to aspirin toxicity it may be necessary to reduce or discontinue the aspirin treatment.